Ohio, 2003Flash Flood and Damaging Winds in Ohio, July 5, 2003
July 5, 2003 · NWS ILN · 11 events in 10 counties and zones
10 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 6:28 PM EST, 7 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 6:28 PM EST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT FRI JUL 4 2003
HAVE UPDATED ZONES FOR NEW WATCH UNTIL 4Z THAT INCLUDES MOST OF
COUNTIES NOT IN OTHER WATCH UNTIL 4Z SAVE SOME KY COUNTIES. WIND
DAMAGE WILL BE THE MAIN THREAT BUT ROTATION HAS BEEN SEEN IN SOME OF
THE STORMS IN THE NW.
.ILN...
SVR TS WATCH UNTIL 9 PM EDT FOR
OHZ026-034-035-042>044-051>053
OHZ045-046-054>056
SVR TS WATCH UNTIL MIDNIGHT EDT FOR
INZ050-058-059-OHZ060>062
OHZ063>065-074-77
INZ066-073>075-080-KYZ091>093-OHZ070>072-078
OHZ073-079>082-088
HEAT ADVISORY FOR HAMILTON COUNTY THROUGH SATURDAY 8 PM.
CENTER
Hazardous weather outlook, Jul 4, 4:33 AM EST, 20 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
533 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
HOT AND HUMID CONDITIONS WILL CREATE HEAT INDICES BETWEEN 95 AND 100
TODAY. AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR CINCINNATI
(HAMILTON COUNTY). THE THREAT FOR SEVERE THUNDERSTORMS EXISTS
MAINLY AFTER SUNSET NORTH OF DAYTON AND COLUMBUS AS A COLD FRONT
SLIDES SOUTH INTO NORTHERN OHIO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT WILL CONTINUE TO SLIDE SOUTH INTO CENTRAL AND
SOUTHERN OHIO SATURDAY INTO SUNDAY. THIS WILL BRING
AFTERNOON/EVENING THREATS OF STRONG TO SEVERE THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SUNDAY.
TIPTON
In the hours before
Local storm report, Jul 4, 8:19 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
919 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM WILMINGTON OH 59 MPH WIND GUST
07/04/03 CLINTON REPORTED BY NWS OFFICE.
JWCLocal storm report, Jul 4, 8:30 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
930 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM OXFORD OH 60 MPH WIND GUST
07/04/03 BUTLER
RLGLocal storm report, Jul 4, 8:33 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
933 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FAIRFIELD OH WIND DAMAGE
07/04/03 BUTLER LARGE LIMBS DOWN
RLGSpecial weather statement, Jul 4, 9:48 PM EST, 3 hours 42 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-050320-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 PM EDT FRI JUL 4 2003
...SEVERE THUNDERSTORM WATCH FOR THE SOUTHWESTERN HALF OF OHIO AND
PARTS OF SOUTHEAST INDIANA HAS BEEN CANCELED...
THE THREAT OF SEVERE THUNDERSTORMS HAS COME TO AN END FOR THE TIME
BEING ACROSS SOUTHWESTERN HALF OF OHIO AND PARTS OF SOUTHEAST
INDIANA. HOWEVER, THUNDERSTORMS OVERNIGHT MAY CONTAIN LARGE HAIL
AND VERY HEAVY RAIN.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR THE
LATEST INFORMATION ON THE EXPECTED STORMS OVERNIGHT.
TIPTON
Local storm report, Jul 4, 10:49 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1149 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 AUGLAIZE TREES AND POWER LINES DOWN
0755 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 SHELBY TREES AND POWER LINES DOWN
0750 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 DARKE TREES AND POWER LINES DOWN
0800 PM 3 NE CELINA OH FLOOD
07/04/03 MERCER COUPLE OF CARS STRANDED
0819 PM 1 N BELLEFONTAINE OH 60 MPH WIND GUST
07/04/03 LOGAN
0820 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 PREBLE TREES AND POWER LINES DOWN
0830 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 MIAMI TREES AND POWER LINES DOWN
0930 PM COUNTYWIDE OH FLOOD
07/04/03 AUGLAIZE HIGH WATER ON NUMEROUS
COUNTY ROADS
0830 PM COUNTYWIDE IN WIND DAMAGE
07/04/03 WAYNE TREES DOWN
RLGLocal storm report, Jul 4, 11:36 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1236 AM EDT SAT JUL 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 MONTGOMERY TREES AND POWER LINES DOWN
0845 PM SPRINGFIELD OH WIND DAMAGE
07/04/03 CLARK ROOF DAMAGE
0909 PM FAIRBORN OH WIND DAMAGE
07/04/03 GREENE LARGE LIBMS DOWN
0900 PM COUNTYWIDE IN WIND DAMAGE
07/04/03 FRANKLIN TREES DOWN
0900 PM WEST COLLEGE CORNER IN WIND DAMAGE
07/04/03 UNION TREES AND POWER LINES DOWN
0900 PM COUNTYWIDE OH WIND DAMAGE
07/04/03 WARREN TREES AND POWER POLES DOWN
1030 PM 1 S BATH IN FLOOD
07/04/03 FRANKLIN COUPLE CREEKS OUT OF THEIR
BANKS
1030 PM FALMOUTH KY WIND DAMAGE
07/04/03 PENDLETON TREES DOWN
1030 PM BUTLER KY WIND DAMAGE
07/04/03 PENDLETON TREES DOWN
1156 PM CELINA OH FLASH FLOOD
07/04/03 MERCER NUMEROUS ROADS WITH HIGH
WATER
1030 PM GRANT LICKS KY WIND DAMAGE
07/04/03 CAMPBELL TREES AND POWER LINES DOWN
RLGFlash Flood, Darke
- When
- July 5, 1:30 AM EST to 3:30 AM EST
- Where
- Darke County, Pitsburg
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The Franklin-Monroe school sustained basement flooding, with water up to five feet deep in spots.
Thunderstorm Wind, Preble
- When
- July 5, 7:45 PM EST to 7:48 PM EST
- Where
- Preble County, Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.633, -84.650
Trees and powerlines were knocked down.
Thunderstorm Wind, Butler
- When
- July 5, 8:08 PM EST to 8:12 PM EST
- Where
- Butler County, Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -84.550
Trees and powerlines were downed.
Thunderstorm Wind, Montgomery
- When
- July 5, 8:30 PM EST
- Where
- Montgomery County, Kettering
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.733, -84.183
Thunderstorm Wind, Miami
- When
- July 5, 8:40 PM EST to 8:44 PM EST
- Where
- Miami County, Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -84.200
Several large limbs were knocked downed.
Thunderstorm Wind, Shelby
- When
- July 5, 8:40 PM EST to 8:43 PM EST
- Where
- Shelby County, 4 mi S of Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.233, -84.150
Trees were downed on Miami River Road.
Thunderstorm Wind, Montgomery
- When
- July 5, 8:51 PM EST to 8:55 PM EST
- Where
- Montgomery County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.617, -84.150
Thunderstorm Wind, Champaign
- When
- July 5, 9:00 PM EST to 9:04 PM EST
- Where
- Champaign County, Urbana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.117, -83.750
Large limbs and powerlines were downed.
Thunderstorm Wind, Delaware
- When
- July 5, 10:25 PM EST to 10:35 PM EST
- Where
- Delaware County, Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -83.067
Numerous trees and powerlines downed.
Thunderstorm Wind, Franklin
- When
- July 5, 10:30 PM EST to 10:35 PM EST
- Where
- Franklin County, Westerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.117, -82.917
Several trees were knocked down.
Thunderstorm Wind, Licking
- When
- July 5, 10:35 PM EST
- Where
- Licking County, 3 mi SW of Pataskala
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -82.700
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 5, 20032 deaths · $31 million · 7 events
- Flooding in Indiana, July 5 to 14, 20031 death · $17 million · 3 events
- Flooding in Indiana, July 5 to 16, 2003$54 million · 7 events
- Flooding in Indiana, July 5 to 28, 2003$50 million · 6 events
- Flooding in Indiana, July 5 to 13, 2003$33 million · 3 events
- Rip Current in New Jersey, July 5, 20031 death · 1 event
- Heat in California, July 5, 20031 death · 1 event
- Damaging Winds in Illinois, July 5, 2003$10 million · 90 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 5, 2003$3.1 million · 1.75 in hail · 29 events
- Flooding in Indiana, July 5 to 13, 2003$7.0 million · 2 events
- Damaging Winds and Heavy Rain in Illinois, July 5, 20031 injured · $3.1 million · 61 kt wind · 8 events
- Flooding in Iowa, July 5 to 15, 2003$900,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330303, 5330295, 5330296, 5330297, 5330298, 5330302, 5330252, 5330253, 5330299, 5330300, 5330301.